Pharmacy Times

2-minute Consultation: Wasting Away: The Dangers of Unintentional Weight Loss

Author: Guido R. Zanni, PhD


Dr. Zanni is a psychologist and health systems specialist based in Alexandria, Virginia.


Unintentional weight loss, also known as wasting, affects 10% of adult outpatients, 13% of elderly outpatients, and 50% to 60% of long-term care patients.1 This type of weight loss decreases functional status and quality of life, with mortality rates of 7% to 31%.1,2 As a symptom, unintentional weight loss suggests several diseases. Cancer is the leading cause (24% to 38% of cases), followed by gastrointestinal (10%) and endocrine (8%) disorders. 1 Bulimia, anorexia, depression, and mania also are associated with weight loss. Wasting's etiology is unknown in 25% of cases.3

Patient assessment always includes oral examination, nutritional evaluation, and drug regimen review. Agents associated with drug-induced weight loss include selective serotonin reuptake inhibitors; cardiac agents such as furosemide, digoxin, and bepridil; amphetamines and appetite suppressants; benzodiazepines; diuretics; psychotropics; insulin; and anti-inflammatories.4

For patients with unknown etiology or conditions unresponsive to treatment, reversing and/or preventing weight loss become the treatment focus (Table). Drugs generally are avoided initially, especially among elders.5 The primary intervention—increasing food intake to 100% of recommended daily allowances and adding nutritional supplements—usually leads to short-term weight gain, but data demonstrating long-term impact are inconsistent.3

Most data supporting pharmacologic agents come from small studies. Pharmacologic management results in short-term weight gain (approximately 3-7 lbs)3 without improving long-term health and mortality. Side effects from orexigenic (appetite-stimulating) and anabolic medications limit their use. Cyproheptadine and dronabinol may promote weight gain; central nervous system toxicity is a concern. Patients receiving megestrol and dronabinol usually gain weight, but weight is primarily adipose tissue, not lean body mass. Human growth hormone and other anabolic agents promote weight gain but are associated with increased mortality. Anticytokine therapies, antileptin therapies, and anti-inflammatory medications are under investigation.3

Nutritional supplements remain the primary intervention. Because insufficient data exist on the long-term benefits and side effects of pharmacologic approaches, caution is advised. Patients and their families often believe unintentional weight loss accompanies normal aging. Pharmacists' counseling must emphasize the seriousness of wasting.

Table
Interventions for Unintentional Weight Loss

Nonpharmacologic

Pharmacologic Agent (side effects)

  • Increase caloric intake to 30-35 calories per kg per day
  • Increase favorite foods and snacks
  • Take daily vitamins
  • Use flavor enhancers
  • Minimize gas-containing foods that create earlier satiety
  • Prepare and serve meals that minimize chewing fatigue (eg, precut portions or serving ground beef instead of steak)
  • Advise several smaller meals instead of 2 or 3 large meals
  • Provide meals in social settings (more food is consumed when eating with others)
  • Maintain adequate hydration
  • Megestrol acetate (pulmonary embolism, thrombophlebitis, cardiomyopathy, leukopenia, edema, constipation, delirium, hypogonadism, hyperglycemia, adrenal suppression, and impotence). Should not be used in immobilized patients.
  • Tetrahydrocannabinol/dronabinol (dizziness, confusion, somnolence, difficulty concentrating, mood disturbances, anxiety, dry mouth, and ataxia)
  • Oxandrolone (hepatic necrosis, liver failure, hepatic tumors, congestive heart failure, severe edema, and polycythemia)
  • Mirtazapine (confusion, somnolence, dizziness, nausea, dry mouth, constipation, flu syndrome, edema, abnormal thinking or dreams, hypo/hypertension, elevated cholesterol or triglycerides, and asthenia). Use with caution in elderly patients.
  • Human growth hormone/somatotropin (intracranial hypertension, pancreatitis, hypothyroidism, generalized edema, glucose intolerance, carpal tunnel syndrome, headache, arthralgias, myalgias, and gynecomastia)

Adapted from references 1 and 2.


References

  1. Graham M, Knight B. The many causes of involuntary weight loss: a 3-step approach to the diagnosis. Resident & Staff Physician. 2006;52. www.residentandstaff.com/issues/articles/2006-11_04.asp. Accessed January 18, 2008.
  2. Smith K, Greenwood C, Payette H, Alibhai S. An approach to the diagnosis of unintentional weight loss in older adults, part one: prevalence rates and screening. Geriatrics Aging. 2006;9:679-685.
  3. Smith K, Greenwood C, Payette H, Alibhai S. An approach to the nonpharmacologic and pharmacologic management of unintentional weight loss among older adults. Geriatrics & Aging. 2007;10:91-98.
  4. Bouley P. Weighing in on weight loss: in the elderly, unintentional weight loss sends a serious signal. Nursing Homes. 2006;55:70. www.thefreelibrary.com. Accessed January 18, 2006.
  5. National Guideline Clearinghouse. Unintentional weight loss in the elderly. www.guideline.gov. Accessed January 23, 2008.